Benzodiazepine – or benzos as they are shortly called – are a group of depressants associated with the central nervous system and are used to treat sleeplessness, seizures, and anxiety.
Benzodiazepines belong to the class of most commonly prescribed drugs in the country and are usually sold under different brand names, some of which are Valium, Klonopin, and Xanax.
Benzos are usually abused for their relaxing and euphoric effects. However, even at prescribed doses, benzos can cause withdrawal and physical dependence.
The use of Benzodiazepines became widespread from the year 1996 to 2013, during this period, the number of people filling benzos prescription shut up by 67%.
In 2016, estimates gotten from research carried out showed that close to half a million residents of the United States were abusing sedative drugs. This helped to bring to significance the abuse and dependency on benzos by all age groups, from teenagers to adults.
Benzodiazepines can tend to become a habit when they are being taken on a daily basis. When you are relying on a drug physically, it shows your body can’t function properly without it, so when you try to stop or reduce your dose abruptly, your body will begin to feel withdrawal symptoms.
Withdrawing from the usage of Benzos can be very hard, and the process might pose a threat to your health. You can brace up for an on-edge and anxious feeling, which may last for several weeks.
You may develop a hypersensitive trait and begin to feel irritated by everything around you. Restlessness and sleeplessness are also effects to look out for. Physical symptoms like headaches and hand tremors may also pop up in the first week.
Benzos withdrawal is best managed by gradual reduction of dosage, so as to help lessen the symptoms that will come and go in waves. Take note; if you have been on benzos medication for over six months, an abrupt stop can lead to grand mal seizures and delirium.
Thus, it is advisable to involve your doctor or health care professional in your withdrawal process.
Signs and Symptoms of Benzodiazepine
Symptoms of withdrawal may begin to pop up after one month of stoppage, even on little prescribed doses.
About 40 percent of those who used benzos for over six months experience severe withdrawal symptoms after quitting abruptly while the other 60 percent experience mild symptoms.
The intensity of the withdrawal symptoms can be traced back to different factors, some of which are:
- Your current dose.
- The period for which you’ve been using it
- Whether you take more than one benzo
- Whether you are withdrawing from more than one substance at a time
- Whether you use other sedatives
- Whether you have previous issues with the use of any substance
The beginning of Benzodiazepine withdrawal is entirely dependent on the specific drug you’re taking. Short-acting drugs like lorazepam (Ativan) and alprazolam (Xanax) exit the body system quicker, which implies that withdrawal symptoms may arise as early as eight to twelve hours.
Benzos like clonazepam (Klonopin) with long and lasting effects can remain in the system longer, which means that withdrawal symptoms can take one to two or even longer days to surface.
Some withdrawal symptoms of benzodiazepine include:
- Muscle spasms
- Hand tremors
- Panic attack
- Hypersensitivity to stimuli like touch and light
- Vomiting and Nausea
- Problems with concentration
- Memory loss
- Grand mal seizures
- Aches and pains
- Racing pulse
- Abnormal body sensations
- Visual, auditory, or tactile hallucinations
- Visual disturbances
- Feelings of unreality
The American psychiatric association (APA) disclosed that withdrawal symptoms from short-acting benzos heightens on the second day and improve by the fourth. However, symptoms tend to last for several weeks for some people.
10 to 25 percent of chronic benzo users were estimated to experience protracted withdrawal. In this case, symptoms will be lesser than acute withdrawal, and they can ease up for weeks at a time. Protracted withdrawal doesn’t usually last beyond one year.
Coping and Relief for Benzodiazepine
The most appropriate way to quit benzos is by avoiding withdrawal and asking your doctor to cut down your dose. In the medical line, it is called tapering, which means taking smaller doses over the course of a few weeks and months.
Tapering can be done personally, but it is usually advisable to work with your doctor in that your doctor may like to switch to another benzodiazepine before tapering, depending on which one you were using before.
Short-acting benzos tend to complicate withdrawal with so many ups and downs. Long-acting benzo, known as Diazepam, is usually the most preferred choice for dose tapering.
There is no standard professional schedule for tapering. Your doctor will generate an individual tapering schedule for you based on your current dose and some other factors.
Duration of tapering depends on individuals, some taper quickly, and finish up within two to three weeks while others taper slowly over months. It is very much possible to experience symptoms while tapering as it tends to happen after each dose reduction.
In cases where your symptoms are unbearable, your doctor can either decide to slow down tapering or pause it. Most doctors may likely not reverse taper and increase the dose in response to withdrawal symptoms.
Having back up plans and strategies are quite helpful when it comes to coping with these breakthrough symptoms. Some of these strategies are:
- Cognitive-behavioral therapy
- Mindfulness training.
Warnings and Risk Factors
Withdrawal from benzodiazepine can be very brutal and dangerous when not handled with caution. The risk of experiencing a close to death grand mal seizure is very high for those who quit benzos without a taper.
Withdrawal without tapering also puts you at a high risk of experiencing delirium and hallucinations that will make you lose touch of reality. This is a very dangerous and terrifying experience.
Although some drugs are safe to quit on their own, Benzodiazepines are not among those lists of drugs. This does not necessarily mean that you’ll need a full day close up monitoring care in the hospital.
Most people do their tapering at home with the help of a primary care doctor or psychiatrist. You should make it a goal to stay in regular contact with your doctor during the process, either by phone or by a visit.
People with a history of complicated withdrawal, severe mental illness, or seizures may be better suited for in-hospital treatment. This can involve living in the hospital or a detox facility suitable for receiving constant medical check-up and psychological support.
Quitting benzos may arouse underlying symptoms more intensely than ever before. This may include:
- Severe anxiety
- OCD symptoms
- Obtrusive thoughts
- Panic attacks
- PTSD symptoms
In-hospital treatment may be quite expensive, depending on the facility, but it is mostly covered by many Insurance companies.
Pregnant women or those anticipating pregnancy should consult their doctors immediately about their intentions. Usage of Benzodiazepine is very risky; however, attempting any form of withdrawal during pregnancy poses its own risk.
Your doctor can help you shed more light on the risks and benefits surrounding benzodiazepine during pregnancy.
Long-Term Treatment for Benzodiazepine
Long term treatment after withdrawal from the use of Benzos is usually dependent on the reasons behind you taking them in the first place and also your reason for quitting.
If you have a mental condition that was managed by the benzos, an alternative would be needed so as to help manage your condition. This is usually a combination of pharmacologic support and therapy.
If your reasons for quitting benzos were based on the fact that you were abusing them and you lacked control, then you may need further substance use treatment.
Psychotherapy is usually advised as it can help you know the root of your substance abuse problems. It can also help you point out psychological triggers that may cause you to relapse so you can keep off them.
Where to Get Resources
The best source of information when it comes to quitting benzos is your doctor. However, if you want someone else, any primary care physician or psychiatrist would be of good help to taper your dose.
Benzodiazepine is a potent drug that can be used in the short-term. However, if you’ve been using them for a while, it is important for you to know that it does have some potential risks and side effects to it, such as cognitive issues and sedation.
Stopping the use of benzodiazepine can be difficult and seem like waking up from a long sleep. Truth be told, it isn’t always easy waking up, but then to get the best health result, ensure that you consult your doctor concerning ways to stop and how to achieve and maintain long-term success.
- Benzodiazepine dependence and its treatment with low dose flumazenil – BJP
- Management of benzodiazepine misuse and dependence – NPS
- Increasing Benzodiazepine Prescriptions and Overdose Mortality in the United States, 1996–2013 – AJPH
- Study Finds Increasing Use, and Misuse, of Benzodiazepines – American Psychiatric Association